Minnesota, 2023

Hail in Minnesota, July 26, 2023

July 26, 2023 · NWS FSD · 1 event in 1 county or zone

An elevated storm developed across east central South Dakota and moved into southwest Minnesota before weakening. The storm briefly produced marginally large hail near Magnolia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated storm developed across east central South Dakota and moved into southwest Minnesota before weakening. The storm briefly produced marginally large hail near Magnolia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 10:26 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 25, 10:26 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1126 PM CDT Tue Jul 25 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 253 PM CDT Tue Jul 25 2023

Key Messages:

1. Scattered storms expected mid/late evening into the overnight
with some strong to severe storms possible. Confidence is low in
timing and location.

2. Heat and humidity lead to dangerous heat indices through
Thursday.

3. Periodic but uncertain shower/storm chances over the next
week.
_______________________________________________________________

Short Term Discussion:

A few clouds around, mainly associated with convection.
Temperatures continue to climb along with the humidity early this
afternoon. Through 19z/2 PM CDT, we're already seeing temps in
the upper 80s to mid 90s with heat index values in the upper 90s
to lower 100s. Dew points are in the upper 60s to mid 70s.
Maintained previously issued heat advisory, although shifted the
start time earlier to 2 PM. Did not expand in area, but have seen
some periodic obs of heat index over 100 elsewhere. Folks should
limit time outdoors, especially during peak heating. Take
precautions to prevent heat illness if you have to be outside.
South to southeasterly winds gusting around 25 mph are likely not
bringing much relief to those outside, given the increasing
humidity.

Main challenge of the forecast has been convection and convective
evolution. Since this morning's forecast, models have slowed the
progression of the wave (and thus storm chances). Satellite shows
that the main wave is still presently (as of 19z/2 PM CDT) in
eastern MT/WY toward the far western portions of ND/SD with showers
ahead of it. This wave is expected to be the catalyst for convection
later this afternoon through tonight as it progresses
east/southeastward. Convection should pop up over the north central
SD/central ND as the wave interacts with the hot and humid air mass.
Convection is expected to develop as discrete cells. Main threats
with discrete cells would be large hail around 2 inches (mid
level lapse rates ~7.5 deg C/km, 0-6km bulk shear near 30 kts) and
damaging winds to 70 mph (DCAPE near 1000 J/kg). As these
discrete cells trek southeastward along the instability gradient,
expect them to form a line and continue to track southeasterly,
becoming more parallel to bulk shear. Thus, expect a transition to
a severe wind threat with isolated large hail. With DCAPE
continuing to be at or exceed 1000 J/kg and dry sub cloud layer,
wind gusts to 70 mph in the strongest portions of the line are the
main threat. Tornadoes are unlikely, with convection and cloud
bases generally more elevated. Heavy rain is also a threat with
PWATs over an inch (approaching two inches for some folks), which
could lead to localized ponding of water but widespread flooding
impacts are not expected.

Now, where does the uncertainty come in to play? For one, hi res
guidance has continued to slow down the progression of convection,
but there are still a few outliers (NSSL WRF) running 2-3 hours
ahead of the majority. Additionally, the HRRR and RAP have
persistently shown convection hitting the strong cap over our area
and promptly dissipating, nearly splitting our forecast area
entirely. Some models do have the instability/theta-e gradient a
bit further north, which may be why some of the hi res guidance
keeps the convection further north.

Temperatures through the overnight fall into the upper 60s to
near 70. For Wednesday, surface high pressure slides overhead,
which should lead to lighter winds even when peak mixing occurs
in the afternoon. Another hot and humid day is on tap, with highs
in the 90s to lower 100s. Expect heat indices in the upper 90s to
lower 100s, with a Heat Advisory likely for portions of the area.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 253 PM CDT Tue Jul 25 2023

Flow aloft shifts more zonal late Wednesday, with a subtle wave
tracking through the northern Plains as surface high pressure slides
to the southeast. Can't rule out some isolated showers/storms in the
evening/overnight Wednesday into Thursday, but confidence is low
given the subtly of the wave. Lows again in the upper 60s to lower
70s.

More of the same on Thursday, with zonal flow aloft and another
wave progged to swing through during the afternoon/evening hours.
Again, could see scattered showers/storms later in the day/night
Thursday, but with variance in the timing of the wave by 6-12
hours, confidence in pops is low. Have much higher confidence in
the heat and humidity once again Thursday, with another day of
heat headlines likely for portions of the area as heat indices
climb toward 105. Highs again climb into the 90s and lower 100s.

Relatively cooler high pressure with northwesterly flow aloft builds
in for the end of the week and the weekend. Zonal flow early in the
weekend gives way to a building ridge by the second half of the
weekend and early next week. Temperatures should stay closer to but
still above normal for most of the time. Periodic waves will bring
occasional shower/storm chances to the region, but confidence in
details is low. Given low confidence and focus on the short term,
have left NBM as is.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1125 PM CDT Tue Jul 25 2023

Mostly VFR with occasional MVFR/IFR conditions will be possible with
developing showers and thunderstorms. Taking a look across the area,
two complexes of storms continue to push southeastward across
portions of the area. The first is over southeastern South Dakota
and the second is across central Minnesota. Both complexes are
capable of bringing heavy rain, large hail, and damaging winds to
parts of the area. Expect these storms to gradually dissipate over
the next several hours with a few more isolated showers possible
over southwestern MN. Otherwise, breezy southerly to southeasterly
winds should decouple overnight and continue into well into the day
to end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...Gumbs
Hazardous weather outlook, Jul 25, 3:52 AM CST, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Tue Jul 25 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-052>056-058>062-064>071-261000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Union-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast beginning around Huron and
continuing through Sioux City. These storms are most likely to begin
as scattered thunderstorms capable of producing hail 1.5 to 2 inches,
and damaging wind gusts. As they progress, the threat will
transition from hail to strong wind gusts 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms Thursday night. While the risk of
severe weather is low, a few stronger storms are possible, with hail
and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-057-063-261000-
Gregory-Brule-Charles Mix-
452 AM CDT Tue Jul 25 2023

This Hazardous Weather Outlook is for south central South Dakota.

.DAY ONE...Today and tonight.

Highs in the mid to upper 90s coupled with dew points in the upper
60s to 70s will result in heat indexes breaching 100F. Prepare now to
ensure you are ready for the combination of dangerous heat and
humidity.

There is a chance for some strong to severe thunderstorms to begin
late Tuesday afternoon and continue through the evening. Storms will
move from the northwest to the southeast. These storms are most
likely to begin as scattered thunderstorms capable of producing hail
1.5 to 2 inches, and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heat continues across the region Thursday. Heat indices may top 100
degrees, in localized areas through the Missouri River Valley on
Tuesday, then becoming more widespread by Wednesday and Thursday.
Prepare now to ensure you are ready for the combination of dangerous
heat and humidity.

There is a chance of thunderstorms again Thursday night. While the
risk of severe weather is low, a few stronger storms are possible,
with hail and gusty winds as the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 25, 9:26 PM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1026 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     Tstm Wnd Gst     5 NNE Stickney          43.65N 98.39W
07/25/2023  M63 MPH          Aurora             SD   Public

            Measured by personal weather station.

&&

JC
Local storm report, Jul 25, 9:55 PM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1055 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M63 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 9:56 PM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1056 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     Tstm Wnd Gst     1 WNW Ethan             43.55N 98.00W
07/25/2023  M75 MPH          Davison            SD   Public

&&

JC
Local storm report, Jul 25, 10:22 PM CST, 2 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1122 PM CDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     Tstm Wnd Gst     1 ESE Ethan             43.54N 97.96W
07/25/2023  M80 MPH          Hanson             SD   Storm Chaser

            Measured by Storm Chaser.

&&

JC
Local storm report, Jul 25, 11:30 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1230 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     Tstm Wnd Dmg     Mount Vernon            43.72N 98.26W
07/25/2023                   Davison            SD   Public

            Social media report of widespread large tree
            damage and power outages in and around Mt.
            Vernon. Time estimated by radar.

&&

AJP
Local storm report, Jul 26, 12:00 AM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
100 AM CDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     Hail             1 SSW Garretson         43.71N 96.50W
07/26/2023  M0.75 inch       Minnehaha          SD   Public

            Report from mPING: Dime (0.75 in.).

&&

JC

The radar

The Sioux Falls radar (KFSD), 53 km away, was scanning. The volume nearest the first event began at 06:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rock

When
July 26, 12:30 AM CST to 12:32 AM CST
Where
Rock County, 0.69 mi N of Magnolia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.660, -96.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124473.